Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 19, NWS Kansas City, MO

March 9, 2020Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 9, 2020, 10:26 PM CDT for Johnson County, Pettis County, Missouri. It took effect at Mar 9, 2020, 11:11 PM CDT. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Mar 9, 2020, 10:26 PM CDT (03:26 UTC)
In effect from
Mar 9, 2020, 11:11 PM CDT
Expired
Mar 10, 2020, 12:39 PM CDT
In force
13 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7). The gauge peaked at 23.15 ft at Mar 10, 2020, 3:00 AM CDT.

actionminormoderate102003/1003/11
Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

889 
WGUS43 KEAX 100326
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1026 PM CDT Mon Mar 9 2020



...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-110325-
/O.NEW.KEAX.FL.W.0019.200310T0411Z-200311T2341Z/
/VLYM7.2.ER.200310T0411Z.200310T1200Z.200310T2341Z.NO/
1026 PM CDT Mon Mar 9 2020

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River at Valley City.
* until Tuesday evening.
* At 10:00 PM Monday the stage was 20.3 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 25.4 feet by Tuesday morning. The river will fall below 
  flood stage by Tuesday evening.
* At 25.0 feet...County Highway E near Valley City and Highway 23 
  near the Perry State Wildlife Area are under water.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   20.3   Mon 10 PM   25.4 Tuesday morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$
3 follow-up statements
264 
WGUS83 KEAX 100919
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
419 AM CDT Tue Mar 10 2020



...The Flood Warning continues for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-110918-
/O.EXT.KEAX.FL.W.0019.000000T0000Z-200311T2334Z/
/VLYM7.1.ER.200310T0432Z.200310T1200Z.200310T2334Z.NO/
419 AM CDT Tue Mar 10 2020

The Flood Warning continues for
  The Blackwater River at Valley City.
* until this evening.
* At  3:00 AM Tuesday the stage was 23.1 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 23.7 feet by this
  morning. The river will fall below flood stage this evening.
* At 25.0 feet...County Highway E near Valley City and Highway 23 
  near the Perry State Wildlife Area are under water.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   23.1   Tue 03 AM   23.7 this morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$
828 
WGUS83 KEAX 101401
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
900 AM CDT Tue Mar 10 2020

...The Flood Warning continues for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.

  Crooked River near Richmond affecting Ray County.

  Wakenda Creek at Carrollton affecting Carroll County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-111334-
/O.EXT.KEAX.FL.W.0019.000000T0000Z-200311T1334Z/
/VLYM7.1.ER.200310T0432Z.200310T0800Z.200310T1334Z.NO/
900 AM CDT Tue Mar 10 2020

The Flood Warning continues for
  The Blackwater River at Valley City.
* until Wednesday morning.
* At  8:00 AM Tuesday the stage was 22.2 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   22.2   Tue 08 AM   20.4 this afternoon
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-111400-
/O.EXT.KEAX.FL.W.0015.200310T1950Z-200313T0754Z/
/BLVM7.1.ER.200310T1950Z.200311T1800Z.200312T0754Z.NO/
900 AM CDT Tue Mar 10 2020

The Flood Warning continues for
  The Blackwater River near Blue Lick.
* from this afternoon to late Thursday night.
* At  8:45 AM Tuesday the stage was 22.4 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 26.0 feet by early Wednesday afternoon. The river will
  fall below flood stage by early Thursday morning.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24   22.4   Tue 09 AM   26.0 Wednesday afternoon
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323

  

$$

MOC177-111400-
/O.EXT.KEAX.FL.W.0016.000000T0000Z-200311T2130Z/
/RICM7.1.ER.200310T1111Z.200310T1800Z.200310T2130Z.NO/
900 AM CDT Tue Mar 10 2020

The Flood Warning continues for
  The Crooked River near Richmond.
* until Wednesday afternoon.
* At  8:30 AM Tuesday the stage was 20.2 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 20.7 feet by this
  afternoon. The river will fall below flood stage late this 
  afternoon.
* At 20.0 feet...Low-lying rural roads along with cropland and 
  woodlands flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Crooked River
  Richmond        20   20.2   Tue 08 AM   20.7 this afternoon
     
&&
  
LAT...LON 3935 9407 3938 9402 3932 9389 3928 9392

  

$$

MOC033-111400-
/O.EXT.KEAX.FL.W.0014.000000T0000Z-200312T0640Z/
/CAXM7.1.ER.200310T0752Z.200311T0000Z.200311T0640Z.UU/
900 AM CDT Tue Mar 10 2020

The Flood Warning continues for
  The Wakenda Creek at Carrollton.
* until late Wednesday night.
* At  8:00 AM Tuesday the stage was 16.5 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 17.1 feet by this
  evening. The river will fall below flood stage early Wednesday 
  morning.
* At 16.0 feet...Flooding of low-lying undeveloped areas along the 
  creek begins.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Wakenda Creek
  Carrollton      16   16.5   Tue 08 AM   17.1 this evening
     
&&
  
LAT...LON 3939 9356 3937 9328 3930 9328 3932 9359

  

$$
805 
WGUS83 KEAX 101739
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1239 PM CDT Tue Mar 10 2020

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-101809-
/O.CAN.KEAX.FL.W.0019.000000T0000Z-200311T1334Z/
/VLYM7.1.ER.200310T0432Z.200310T0800Z.200310T1336Z.NO/
1239 PM CDT Tue Mar 10 2020

The Flood Warning is cancelled for
  The Blackwater River at Valley City.
* At 12:00 PM Tuesday the stage was 20.5 feet.
* Flood stage is 22.0 feet.
* Fell below flood stage at  8:36 AM Tuesday.
* Forecast...The river will continue to fall to 14.8 feet by 
  Wednesday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   20.5   Tue 12 PM   14.8 Wednesday morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 9, 6:39 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 9, 6:39 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Mon Mar 9 2020

.Discussion...
Issued at 300 PM CDT MON MAR 9 2020

Key Messages:

1. An isolated strong thunderstorm is possible this afternoon mainly
south and east of a Butler, MO to Moberly, MO line.

2. Hail to an inch and strong and gusty winds are possible in the
strongest cells.

This Afternoon: An upper-level storm system is moving over the area
with a dry slot moving over the southern half of the forecast area.
That has helped reduce the coverage of rain for the southern half of
the forecast area. But this may also break the clouds up a bit, lead
to some surface heating and subsequent instability. This is all
ahead of a cold front that is moving southeast across the forecast
area. That front would move into this slight instability and may
trigger isolated thunderstorms. This would all occur in an
environment with favorable shear. There's a lot of ifs but can't
rule out some thunderstorms. CAPE values of up to around 500 J/kg
will limit intensity and any activity that does form should move
quickly to the east northeast, out of the forecast area.

Rest of the Forecast: High pressure will move through the area
Tuesday, resulting in quiet weather and decreasing cloud cover
during the day. With the upper jet moving over the area, an active
weather pattern will continue through the region. One shortwave will
move through the area Tuesday night into Wednesday morning,
bringing another chance for rain before drying out during the
Wednesday. A stronger upper shortwave will move across the Upper
Midwest into the Great Lakes Thursday into Friday. This will push a
stronger cold front through the area Thursday/ Thursday afternoon.
Depending on the timing of that front, we should still be able to
climb into the 60s for most locations. There may also be a chance
for storms ahead of the front, mainly into central MO. Temperatures
look to be 10 to 20 degrees cooler for Friday in the wake of that
front. Our normal high for this time of year is still in the lower
40s, so this front really just gets us back to normal values heading
into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 639 PM CDT MON MAR 9 2020

The cold front bringing this rain and low ceilings is through most
of the area, and should move east past the area within the next
few hours. As for the rain, it will continue moving east this
evening, eventually exiting the area by midnight. It'll take a
little longer for the IFR/MVFR ceilings to go away though.
Ceilings behind the front and rain are starting to lift to MVFR,
with IFR being observed with the rain and cold front. Ceilings
should start to improve in our western counties early tomorrow
morning, as high pressure moves in. Our eastern counties will
start seeing improvements late tomorrow morning. Tomorrow
afternoon, the high pressure will move east, shifting winds to the
south, southeast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Atkins
Hazardous weather outlook, Mar 9, 4:56 AM CDT, 17 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Mon Mar 9 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Mon Mar 9 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated thunderstorms may occur within the greater area of rainfall
this afternoon, primarily along and south of Interstate 70. No
severe weather is expected at this time, but cloud to ground
lightning may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

RLC

In the hours before

Special weather statement, Mar 9, 5:03 PM CDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
503 PM CDT Mon Mar 9 2020

MOZ043-092245-
Cass MO-
503 PM CDT Mon Mar 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CASS COUNTY UNTIL
545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisonville, moving east at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Harrisonville, Garden City, East Lynne and Gunn City.

LAT...LON 3854 9442 3867 9435 3873 9413 3866 9413
      3865 9412 3857 9412
TIME...MOT...LOC 2203Z 254DEG 27KT 3858 9435

PP
Special weather statement, Mar 9, 5:14 PM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
514 PM CDT Mon Mar 9 2020

MOZ043-053-092245-
Bates MO-Cass MO-
514 PM CDT Mon Mar 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND
NORTHEASTERN BATES COUNTIES UNTIL 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Butler, moving east at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Butler, Adrian, Garden City, Archie, Creighton, Passaic and Ballard.

LAT...LON 3823 9442 3855 9435 3857 9412 3857 9407
      3825 9407
TIME...MOT...LOC 2214Z 255DEG 27KT 3829 9436

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:01 PM CDTRiver Flood WarningEAXCooper, Saline34 hr
Mar 9, 8:01 PM CDTRiver Flood WarningEAXRay42 hr
Mar 9, 8:01 PM CDTRiver Flood WarningEAXCooper8 hr
Mar 9, 8:28 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston46 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.